Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2017, 7:18 PM CDT for Pecos County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 13, 2017, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:30 PM CDT | HAIL 1 | 1 W Belding, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
936
WUUS54 KMAF 140018
SVRMAF
TXC371-140115-
/O.NEW.KMAF.SV.W.0173.170614T0018Z-170614T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
718 PM CDT TUE JUN 13 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
* Until 815 PM CDT
* At 717 PM CDT, a severe thunderstorm was located over Belding, or
10 miles southwest of Fort Stockton, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Belding, Fort Stockton-Pecos County Airport, Sierra
Madera and Firestone Test Track.
This includes Interstate 10 between mile markers 247 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3045 10298 3063 10319 3085 10317 3099 10300
3074 10238
TIME...MOT...LOC 0017Z 240DEG 49KT 3082 10303
HAIL...1.75IN
WIND...60MPH
$$
122 follow-up statements
634
WWUS54 KMAF 140040
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
740 PM CDT TUE JUN 13 2017
TXC371-140115-
/O.CON.KMAF.SV.W.0173.000000T0000Z-170614T0115Z/
Pecos TX-
740 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PECOS COUNTY...
At 730 PM CDT, a severe thunderstorm was located near Belding, or 11
miles south of Fort Stockton, moving east at 20 mph. Quarter size
hail was reported at the TDCJ unit near Belding.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Belding, Fort Stockton-Pecos County Airport, Sierra
Madera and Firestone Test Track.
This includes Interstate 10 between mile markers 247 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3045 10298 3063 10319 3085 10317 3099 10300
3074 10238
TIME...MOT...LOC 0038Z 283DEG 18KT 3074 10295
HAIL...1.00IN
WIND...60MPH
$$422
WWUS54 KMAF 140042
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT TUE JUN 13 2017
TXC371-140115-
/O.CON.KMAF.SV.W.0173.000000T0000Z-170614T0115Z/
Pecos TX-
742 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL PECOS COUNTY...
At 730 PM CDT, law enforcement reported quarter size hail 1 mile
west of Belding.
At 737 PM CDT, a severe thunderstorm was located 8 miles southeast
of Belding, or 11 miles south of Fort Stockton, moving southeast at
25 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Highway 385, 20 miles south of Fort Stockton, Belding,
Sierra Madera and Firestone Test Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
Structure and stay away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3045 10298 3063 10319 3085 10317 3099 10300
3074 10238
TIME...MOT...LOC 0037Z 254DEG 35KT 3073 10290
HAIL...1.00IN
WIND...<50MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:43 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 13, 6:43 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 643 PM CDT Tue Jun 13 2017 .DISCUSSION... && .AVIATION... Will continue to carry storms at MAF... INK... and FST this evening. Could see low clouds with IFR/MVFR conditions at MAF around sunrise. && .PREV DISCUSSION... /issued 236 PM CDT Tue Jun 13 2017/ DISCUSSION... Another hot day underway this afternoon as temperatures have climbed into the upper 90's to near 100 degrees across the area. Similar to yesterday, storms have already developed over the higher terrain. Intense heating and deep mixing will soon lead to more development along the dryline. Severe storms are almost a certainty over the next few hours given CAPE values near 3000 J/kg, bulk shear ~40 kts and very steep lapse rates over 8 C/km. These parameters will support very large hail again, possibly near baseball size. The more widespread threat however will be damaging winds due to the 40-50 degree T/Td spreads across the area. Like a broken record, this pattern will continue much of this week. In the mid levels, a ridge will begin to build to our south and periodic, weak shortwaves will ride over top of the ridge. The dryline will become active each afternoon as intense surface heating occurs within fairly rich low level moisture across the area. The favored area for storm initiation each afternoon will be from the Davis Mountains north across the western Permian Basin. Severe storms will again be possible both Wednesday and Thursday. Fire weather concerns will also be elevated west of the dryline each day due to gusty winds and very dry conditions. While the ridge will be anchored to our south, mid level temperatures rise significantly on Friday. It appears we will dry out Friday and temperatures look to be the hottest we have seen in some time. Highs across the Permian Basin are forecast to be near 105-108, with temperatures over 110 degrees along the Rio Grande and Pecos Rivers. This heat will likely meet Heat Advisory criteria across much of the region. Expect similar conditions Saturday before a slight "cool down" arrives early next week. The dreaded subtropical ridge looks to become anchored next week over the Desert SW. While mid level heights do rise, a few degrees will be shaved off the high temperatures due to increasing SE surface flow. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 98 74 101 / 30 30 10 20 Carlsbad 66 102 70 104 / 10 10 10 10 Dryden 74 98 74 100 / 10 10 10 10 Fort Stockton 72 101 74 103 / 30 30 10 20 Guadalupe Pass 69 94 71 97 / 10 10 10 10 Hobbs 66 98 69 100 / 10 10 10 20 Marfa 65 96 66 97 / 10 10 10 20 Midland Intl Airport 73 99 75 101 / 30 30 10 30 Odessa 73 99 74 101 / 30 30 10 30 Wink 71 102 74 104 / 20 20 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 13, 1:51 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 151 PM CDT Tue Jun 13 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 151 PM CDT Tue Jun 13 2017 /1251 PM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Near critical fire weather conditions will persist in the Guadalupe Mountains and Southeast New Mexico until wind speeds decrease this evening. Thunderstorms are possible again this afternoon and evening across the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Any storms that do develop will move northeast, and have a good chance of becoming severe. Frequent lightning, damaging winds, and large hail will be the main hazards accompanying these storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Near critical fire weather conditions are possible for a few hours each afternoon Wednesday through Friday across portions of the Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Warm temperatures and consequent low relative humidity will be the main threats, but lower winds will limit greater concerns. A few strong to severe thunderstorms will be possible during the afternoon and evening Wednesday and Thursday across the Western Low Rolling Plains, Permian Basin, and lower Trans Pecos. Frequent lightning, strong winds, hail, and brief heavy rainfall are possible with these storms. Very hot temperatures are expected Thursday through Saturday, especially on Friday. Temperatures on Friday will be 10 to 15 degrees above normal, nearing Heat Warning criteria in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary later this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 13, 4:24 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 424 PM CDT TUE JUN 13 2017 TXZ058-074-075-132230- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 424 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 530 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Hovey, or 16 miles east of Fort Davis, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Star Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3059 10363 3076 10384 3094 10346 3072 10324 TIME...MOT...LOC 2124Z 242DEG 8KT 3068 10363 67
Special weather statement, Jun 13, 4:25 PM CDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 425 PM CDT TUE JUN 13 2017 TXZ058-067-075-132215- Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX- 425 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Coyanosa, or 22 miles southwest of Grandfalls, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coyanosa and Imperial Reservoir. LAT...LON 3103 10315 3117 10329 3140 10301 3128 10279 TIME...MOT...LOC 2124Z 228DEG 25KT 3116 10316 24
Special weather statement, Jun 13, 5:10 PM CDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 510 PM CDT TUE JUN 13 2017 TXZ061-067-068-075-132300- Pecos TX-Crane TX-Ector TX-Ward TX- 510 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS... SOUTHWESTERN ECTOR...EASTERN WARD AND NORTHERN CRANE COUNTIES UNTIL 600 PM CDT... At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over Grandfalls, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grandfalls, Royalty, Imperial Reservoir, Penwell, Imperial, Monahans Sandhills State Park and Tubbs Corner. This includes Interstate 20 between mile markers 86 and 102. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3117 10282 3137 10300 3182 10268 3156 10231 TIME...MOT...LOC 2209Z 228DEG 25KT 3135 10285 24
Special weather statement, Jun 13, 5:48 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
548 PM CDT TUE JUN 13 2017
TXZ060-061-132330-
Ector TX-Winkler TX-
548 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECTOR AND EAST CENTRAL
WINKLER COUNTIES UNTIL 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notrees, or 13 miles west of West Odessa, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and
North Cowden.
LAT...LON 3170 10274 3185 10290 3208 10255 3207 10239
3194 10231
TIME...MOT...LOC 2248Z 234DEG 13KT 3186 10272
67Special weather statement, Jun 13, 6:36 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
636 PM CDT TUE JUN 13 2017
TXZ046-050>052-061-062-140015-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Howard TX-
636 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND...NORTHWESTERN HOWARD...MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Midland International Air and Space Port, or 13 miles
northwest of Midland, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Midland, Ackerly, Flower Grove, Lenorah, Brown, Fairview, Tarzan,
Grady, Knott and Three Leagues.
LAT...LON 3234 10150 3195 10237 3219 10249 3255 10188
3254 10174 3253 10169 3253 10163
TIME...MOT...LOC 2335Z 240DEG 49KT 3212 10229
33Special weather statement, Jun 13, 6:47 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 647 PM CDT TUE JUN 13 2017 TXZ075-140030- Pecos TX- 647 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Belding, or 19 miles west of Fort Stockton, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 238 and 267. LAT...LON 3077 10332 3090 10334 3108 10278 3078 10273 TIME...MOT...LOC 2346Z 256DEG 25KT 3086 10321
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 46 min |
| Jun 14, 4:30 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Jun 14, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 50 min |
| Jun 14, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Ward | 31 min |
| Jun 14, 5:37 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| Jun 14, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 23 min |
| Jun 14, 5:54 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Jun 14, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 50 min |
| Jun 14, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 29 min |
| Jun 14, 6:08 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Jun 14, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 29 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 32 min |
| Jun 14, 6:40 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Jun 14, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 49 min |
| Jun 14, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin | 52 min |
| Jun 14, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 33 min |
| Jun 14, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Jun 14, 6:55 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| Jun 14, 6:58 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.